Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Albuquerque, NM

August 11, 2005Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 11, 2005, 9:05 PM MDT for Santa Fe County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 9:05 PM MDT (03:05 UTC)
Expired
Aug 11, 2005, 11:00 PM MDT
In force
115 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3990 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 120308
FFWABQ
NMC049-120500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 PM MDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 1100 PM MDT

* AT 858 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS ACROSS NORTHERN HALF
  OF SANTA FE COUNTY. RAINFALL RATES WILL RANGE BETWEEN 2 TO 3 INCHES
  OVER A HOURS TIME. 

* LOCATIONS IMPACTED INCLUDE...
  CHIMAYO...
  CUNDIYO...
  POJOAQUE...
  NAMBE...
  NAMBE PUEBLO...
  POJOAQUE PUEBLO...
  SANTA CRUZ...

SOME STREET FLOODING IS EXPECTED ACROSS SANTA FE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3565 10608 3560 10582 3600 10580 3600 10604

$$

50
2 follow-up statements
000 
WGUS75 KABQ 120354
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
950 PM MDT THU AUG 11 2005

NMC049-120500-

SANTA FE-
950 PM MDT THU AUG 11 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL SANTA
FE COUNTY UNTIL 1100 PM MDT...

AT 938 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE NUMEROUS MODERATE TO HEAVY RAIN PRODUCING THUNDERSTORMS
ACROSS THE NORTHERN HALF OF SANTA FE COUNTY. ESTIMATED RAINFALL 
BETWEEN 1 TO 1.5 INCHES HAS ALREADY FALLEN ACROSS AN AREA BETWEEN 
SANTA FE AND CHIMAYO. MODERATE TO OCCASIONALLY HEAVY RAIN WILL 
CONTINUE. 

* LOCATIONS IMPACTED INCLUDE...
  CHIMAYO...
  CUNDIYO...
  POJOAQUE...
  NAMBE...
  NAMBE PUEBLO...
  POJOAQUE PUEBLO...
  SANTA CRUZ...

ADDITIONAL RAINFALL AMOUNTS OF A THIRD TO THREE QUARTERS OF AN INCH
WILL FALL ACROSS AN ALREADY SATURATED GROUND. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

LAT...LON 3565 10608 3560 10582 3600 10580 3600 10604

$$

50
000 
WGUS75 KABQ 120455
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1055 PM MDT THU AUG 11 2005

NMC049-120505-

SANTA FE-
1055 PM MDT THU AUG 11 2005

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 11 PM FOR NORTH 
CENTRAL SANTA FE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
GRADUALLY SUBSIDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD 
THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE 
THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3565 10608 3560 10582 3600 10580 3600 10604

$$
50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:55 PM MDT, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 1:55 PM MDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
155 PM MDT THU AUG 11 2005

.DISCUSSION...ACTIVE WEATHER PATTERN THROUGH AT LEAST THE WEEKEND.

STORMS FIRING AWAY THIS PM OVER THE MOUNTAINS WITH THE VALLEYS LIKELY
GETTING INVOLVED THIS EVE AND TONIGHT. THREAT FOR HEAVY RAINERS JUST
ABOUT EVERYWHERE...BUT FOCUS MAY BE IN THE NC AND NE AS AN MCS IS
EXPECTED TO FORM OVER SC CO THIS EVENING AND MOVE SE INTO NM. WILL
CARRY LIKELY POPS THIS AREA. LEAST LIKELY AREA PROBABLY THE SE
ZONES...ALTHOUGH HIGHER LEVEL MOISTURE FROM AN EASTERLY WAVE MOVING
INTO SE NM AT THIS TIME. INCREASED POPS A BIT MORE MOST AREAS FOR
TONIGHT.

PLENTY OF MOISTURE REMAINS FRI FOR MOSTLY SCATTERED POPS. EXCEPTION
MAY BE THE FAR NW AS NAM CONTINUES TO INSIST ON SOME MID LEVEL DRYING
ON FRI. NOT CONVINCED OF THIS AS LOW JUST OFF BAJA CA COAST SHOULD
CONTINUE TO DRAW MOISTURE N. ANOTHER MCS POSSIBLE FRI NIGHT OVER THE
NE. WILL NOT PLAY UP HEAVY RAIN AT THIS POINT BUT CERTAINLY NEEDS
TO BE MONITORED.

AN ACTIVE WEEKEND IN STORE AS ABOVE MENTIONED LOW BEGINS TO LIFT NE
AND DRAG PLENTY OF MOISTURE THROUGH A DEEP LATER WITH IT INTO THE SW.
MEANWHILE COLD FRONT TO DROP S AND W INTO THE ERN PLAINS SAT AND
PRESS INTO THE RIO GRANDE VALLEY SAT NIGHT. THIS WILL BRING A FRESH
BATCH OF LOW LEVEL MOISTURE TO MUCH OF THE AREA. WILL CONTINUE WITH
SCATTERED POPS MOST LOCATIONS...AGAIN POSSIBLE EXCEPTION BEING THE
NW ON SAT. HEAVY RAIN WILL CONTINUE TO BE THE MAIN FORECAST CONCERN.

HIGH PRESSURE THAT HAS BEEN OVER THE STATE HAS WEAKENED A BIT AND
SHOULD SHIFT S THE NEXT COUPLE OF DAYS. FLOW ALOFT TO GRADUALLY
INCREASE OUT OF THE W AND SW NEXT WEEK AS A COUPLE OF DECENT TROUGHS
LIFT NE OF THE STATE. THE FIRST ONE IS THE CURRENT LOW OFF OF BAJA
CA. MODELS CONTINUE IDEA OF ANOTHER LOW FORMING OVER SRN CA EARLY
NEXT WEEK AND EVENTUALLY LIFT IT NE AS WELL. WITH THE INCREASING W
OR SW FLOW THERE SHOULD BE A TREND TOWARD DRYING FROM THE TOP DOWN
NEXT WEEK...BUT THIS MAY BE A SLOW PROCESS...WITH PLENTY OF MOISTURE
NEEDED TO BE SCOURED OUT. WILL CONTINUE CURRENT TREND OF LESS POPS
AS WE GET INTO THE MID WEEK PERIOD WITH BULK OF PRECIP OVER THE
MOUNTAINS. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  87  62  89 /  40  20  20  20
GALLUP..........................  58  81  56  83 /  50  40  40  20
GRANTS..........................  58  81  56  82 /  40  40  40  30
GLENWOOD........................  61  88  58  88 /  40  40  40  30
CHAMA...........................  50  72  48  73 /  50  50  50  30
LOS ALAMOS......................  56  80  55  79 /  50  30  30  30
RED RIVER.......................  46  68  42  68 /  60  50  50  40
TAOS............................  55  77  54  77 /  50  40  30  30
SANTA FE........................  56  81  55  80 /  40  40  40  40
SANTA FE AIRPORT................  59  84  57  83 /  40  30  30  30
ESPANOLA........................  60  86  59  85 /  40  30  30  30
ALBUQUERQUE HEIGHTS.............  68  87  67  86 /  40  30  30  30
ALBUQUERQUE VALLEY..............  66  88  64  87 /  40  30  30  30
ALBUQUERQUE FOOTHILLS...........  64  86  63  85 /  40  30  30  30
ALBUQUERQUE WEST MESA...........  67  89  66  88 /  40  30  30  30
SOCORRO.........................  66  88  65  88 /  40  40  40  30
SANDIA PARK/CEDAR CREST.........  57  79  58  78 /  40  40  40  40
MORIARTY/ESTANCIA...............  57  82  56  82 /  40  40  40  40
CARRIZOZO.......................  63  86  61  85 /  30  30  30  30
RUIDOSO.........................  56  79  55  78 /  40  40  30  40
RATON...........................  57  78  53  79 /  70  50  50  40
LAS VEGAS.......................  56  77  54  79 /  50  50  40  40
ROY.............................  61  80  60  80 /  60  40  50  40
CLAYTON.........................  64  83  60  82 /  70  50  50  30
SANTA ROSA......................  62  87  63  87 /  30  30  40  40
TUCUMCARI.......................  67  90  64  89 /  40  30  40  30
FORT SUMNER.....................  66  89  64  88 /  20  20  30  40
CLOVIS..........................  65  89  63  87 /  20  20  30  40
PORTALES........................  66  90  64  88 /  20  20  30  40
ROSWELL.........................  69  94  68  92 /  20  20  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Aug 11, 6:00 AM MDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 11 2005

NMZ001>021-026-121200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS. AREAS WILL THE GREATEST POSSIBILITY OF HEAVY RAIN WILL BE
ACROSS THE WESTERN MOUNTAINS AND THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS. AREAS WILL THE GREATEST POSSIBILITY OF HEAVY RAIN FRIDAY
THROUGH SUNDAY WILL BE ACROSS THE NORTHEAST QUARTER...WITH EMPHASIS
ON THE EASTERN SLOPES OF THE SANGRE DE CRISTOS...THE RATON MESA
VICINITY AND THE FAR NORTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...CONTACT LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT ANY INSTANCES
OF FLOODING.

49

In the hours before

Special weather statement, Aug 11, 3:30 PM MDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT THU AUG 11 2005

NMZ013-112215-
QUAY COUNTY-

...STRONG THUNDERSTORM 8 MILES SOUTH OF SAN JON...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER BETWEEN WHEATLAND AND SAN JON.
MOVEMENT WAS EAST AT 5 MPH.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

50
Special weather statement, Aug 11, 3:30 PM MDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT...CCA
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT THU AUG 11 2005

NMZ013-112215-
QUAY COUNTY-

...STRONG THUNDERSTORM 8 MILES SOUTH OF SAN JON...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER BETWEEN WHEATLAND AND SAN JON.
MOVEMENT WAS EAST AT 5 MPH.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

50
Special weather statement, Aug 11, 6:09 PM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT THU AUG 11 2005

NMZ002-120100-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-

...STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CUBA...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHEAST OF OJO ENCINO.
THE STRONG THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN
SANDOVAL COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

50
Special weather statement, Aug 11, 6:25 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 PM MDT THU AUG 11 2005

NMZ008-120100-
WEST CENTRAL MOUNTAINS-

...STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GRANTS MOVING TO THE
NORTH...

AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS OF
RAIN AND WIND GUSTS UP TO 45 MPH AND PEA SIZED HAIL 5 MILES
SOUTHEAST OF GRANTS. MOVEMENT WAS TO THE NORTH AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRANTS AND INTERSTATE 40
BETWEEN GRANTS AND STATE HIGHWAY 117.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

50
Local storm report, Aug 11, 8:56 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
856 PM MDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLASH FLOOD      HERNANDEZ               36.06N 106.12W
08/11/2005                   RIO ARRIBA         NM   LAW ENFORCEMENT

            MUDSLIDE ACROSS HIGHWAY 285 BETWEEN SAN JOSE AND
            HERNANDEZ. REPORTS OF 6 INCHES OF DEBRIS COVERING PARTS
            OF HIGHWAY 285.

&&

KJ
Local storm report, Aug 11, 8:59 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
859 PM MDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      GRANTS                  35.15N 107.84W
08/11/2005                   CIBOLA             NM   LAW ENFORCEMENT

            FLASH FLOODING REPORTED ALONG LOBO CANYON ROAD BETWEEN
            GRANTS AND MOUNT TAYLOR.

&&

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:56 PM MDTFlash Flood WarningABQCibola64 min
Aug 11, 7:02 PM MDTFlash Flood WarningABQSandoval88 min
Aug 11, 7:37 PM MDTFlash Flood WarningABQRio Arriba113 min
Aug 11, 7:54 PM MDTFlash Flood WarningABQCibola96 min
Aug 11, 8:43 PM MDTFlash Flood WarningABQRio Arriba2 hr
Aug 11, 9:22 PM MDTFlash Flood WarningABQCibola113 min
Aug 11, 9:29 PM MDTFlash Flood WarningABQTaos3 hr
Aug 12, 1:37 PM MDTFlash Flood WarningABQSanta Fe, Torrance83 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.